Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 237, NWS Dodge City, KS

July 1, 1998Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 1998, 1:18 AM CDT for Ford County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1998, 1:18 AM CDT (06:18 UTC)
Expired
Jul 1, 1998, 1:50 AM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS1 KDDC 010617
SVRDDC
KSC057-010650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
118 AM CDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 150 AM CDT

* AT 115 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES NORTH-NORTHWEST OF BLOOM OR 3 MILES SOUTHWEST
  OF FORT DODGE MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN FORD COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

BELL/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:51 PM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 1:51 PM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
151 PM CDT TUE JUN 30 1998

...SHORT TERM...
MAIN QSTN TNGT IS POPS ANBD TEMPS.  ELEVATED BAROCLINIC ZN SET UP
ACRS MY FA SHD SHOW LTL MOVEMENT TNGT WITH UPSLOPE FLOW AGAINST HIER
TERRAIN OF COLORADO DUE TO PRODUCE ANOTHER MCS WHICH SHD TRACK SE
DOWN THE BAROCLINIC ZN ACRS MY ZNS.  MDLS AGREE ON THIS WITH
EXCEPTION THAT THEY SHOW USUAL BIAS FOR MOVG THE FNT AND BAROCLINIC
ZN BACK TO THE NORTHEAST TOO FAR AND TOO FAST.  MOST AREAS WILL SEE
RAIN IN THE BUCKET THUS WILL GO WELL ABV MOS FOR POPS AND WITH HIGH
DWPTS WILL ALSO CONTINUE MNTN OF PSBL LCLY HVY RAINS.  FWC TEMPS
LOOK FAIRLY GOOD BUT WL UNDERCUT THEM JUST A TOUCH FOR EVAPORATIVE
COOLING IN COOL AIRMASS.

...LONG TERM...
WYSIWYG. THO MDLS PUSH BAROCLINIC ZN OFF TO THE NE WITH TIME HARD TO
SEE HOW THIS WL HAPPEN AS CONTD CHCS FOR PCPN FALLING INTO THE COLD
AIR EACH AFTN AND EVE SHD CONT TO REINFORCE THE COLD AIR DOME AND
THUS KEEP THE FRONT ND BAROCLINIC ZN FARTHER S INCREASING THE DAILY
AND NIGHTLY RISK FOR PCPN.  WL GO SIGNIFICANTLY ABOVE GUIDANCE FOR
POPS EACH DAY AND OVRNGT AND A CATEGORY BLO GUIDANCE FOR HIGH TEMPS.
MOS LOOKS RSNBL FOR OVRNGT LOWS WITH ONLY MINOR TWEEKS NEEDED.
.JOHNSON

...EXTENDED...
TODAYS EXTENDED MODELS ARE STARTING TO SHOW AN INCREASE TO THE
MONSOONAL FLOW OVER THE CWA FOR THE WEEKEND PERIOD. ALSO...THIS
MORNINGS 12Z AVN AND LAST NIGHTS MRF ARE HINTING AT SOME SORT OF
TROPICAL DISTURBANCE TRYING TO NOSE ITS WAY UP CENTRAL TEXAS DURING
FRIDAY/SATURDAY. IF THAT DISTURBANCE CAN GET CAUGHT UP IN THE
ADVERTISED SOUTHWEST FLOW...THEN A CHANCE FOR PCPN FOR THE WEEKEND
SEEMS VERY REASONABLE. LOWS AND HIGHS THROUGHOUT THE PERIOD WILL BE
LOWERED SLIGHTLY GIVEN THIS SCENARIO.
.MCCAMMON

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 064/088 067/090 067 864
GCK 063/089 065/092 065 864
EHA 065/091 066/094 066 663
LBL 066/090 068/095 068 663
HYS 062/086 066/087 066 545
P28 068/092 071/092 072 886

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:43 PM CDTSevere Thunderstorm WarningDDCMeade62 min
Jun 30, 11:04 PM CDTSevere Thunderstorm WarningDDCClark61 min
Jun 30, 11:53 PM CDTSevere Thunderstorm WarningDDCClark62 min
Jul 1, 12:14 AM CDTSevere Thunderstorm WarningDDCMorton61 min
Jul 1, 12:27 AM CDTSevere Thunderstorm WarningDDCFord48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.